Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Lake Charles, LA

August 19, 2017Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 19, 2017, 6:05 PM CDT for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 6:05 PM CDT (23:05 UTC)
Expired
Aug 19, 2017, 6:38 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS54 KLCH 192305
SVRLCH
LAC099-101-200000-
/O.NEW.KLCH.SV.W.0124.170819T2305Z-170820T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
605 PM CDT SAT AUG 19 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Mary Parish in south central Louisiana...
  Southeastern St. Martin Parish in south central Louisiana...

* Until 700 PM CDT

* At 605 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Belle River to near Stephensville to
  7 miles south of Bayou Vista, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Morgan City, Franklin, Patterson, Berwick, Stephensville, Bayou
  Vista, Patterson Memorial Airport, Amelia, Pierre Part and
  Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2959 9116 2961 9118 2955 9124 2955 9128
      2943 9127 2948 9130 2943 9133 2949 9131
      2952 9143 2957 9144 2956 9143 2963 9140
      2957 9143 2995 9147 2997 9125 2986 9120
      2980 9109 2964 9111 2963 9108
TIME...MOT...LOC 2305Z 066DEG 11KT 2990 9131 2978 9125 2958 9126 

HAIL...1.00IN
WIND...60MPH
 
$$

Landreneau
2 follow-up statements
776 
WWUS54 KLCH 192322
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
622 PM CDT SAT AUG 19 2017

LAC099-101-200000-
/O.CON.KLCH.SV.W.0124.000000T0000Z-170820T0000Z/
St. Mary LA-St. Martin LA-
622 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN ST. MARY AND SOUTHEASTERN ST. MARTIN PARISHES...

At 621 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of Belle River to near Patterson Memorial
Airport to 9 miles south of Patterson, moving southwest at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Bayou Vista, Patterson
Memorial Airport and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2961 9118 2955 9124 2955 9128 2943 9127
      2948 9130 2943 9133 2949 9131 2952 9143
      2957 9144 2956 9143 2963 9140 2957 9143
      2992 9147 2992 9129 2981 9121 2976 9118
TIME...MOT...LOC 2321Z 063DEG 12KT 2991 9136 2978 9131 2956 9131 

HAIL...<.75IN
WIND...60MPH
 
$$

Landreneau
527 
WWUS54 KLCH 192338
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
638 PM CDT SAT AUG 19 2017

LAC099-101-192348-
/O.CAN.KLCH.SV.W.0124.000000T0000Z-170820T0000Z/
St. Mary LA-St. Martin LA-
638 PM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 2961 9118 2955 9124 2955 9128 2943 9127
      2948 9130 2943 9133 2949 9131 2952 9143
      2957 9144 2956 9143 2963 9140 2957 9143
      2992 9147 2992 9129 2981 9121 2976 9118
TIME...MOT...LOC 2336Z 066DEG 11KT 2989 9141 2976 9136 2954 9136 

$$

Landreneau

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:15 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 19, 4:15 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
415 PM CDT Sat Aug 19 2017

.DISCUSSION...Considerable shower and thunderstorm activity
ongoing this afternoon across southern Mississippi and eastern
Louisiana. Activity associated with shortwave energy advancing
south to southwest about the eastern periphery of west gulf
mid/upper high. Will be maintaining pops into the evening hours
over the eastern portion of the forecast area as this feature
moves through. Overall have seen apparent temperatures generally
max at a 103 to 107 range, but did see a few obs briefly higher.
Similar numbers expected Sunday afternoon.

With moisture plentiful in the lowers levels will see hot and
humid days continue followed by warm and muggy nights. Nothing
particularly out of the ordinary. With capping limited or absent
and sufficient moisture, will see a daily chance for mainly
afternoon showers and thunderstorms. Expecting a gradual ramping
up of rains going into the new work-week as low pressure aloft
currently over the eastern gulf advances westward.

&&

.MARINE...Surface high pressure over the northwest Gulf will
maintain a light and somewhat variable flow through the weekend.
Winds will trend east to southeast and remain light moving into
the work-week as high pressure becomes oriented across the
southeastern states and adjacent coastal waters. Shower and
thunderstorm activity will be on the increase as low pressure
aloft over the eastern gulf advances slowly east.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  93  75  93 /  20  30  10  40
LCH  79  93  77  92 /  10  30  10  30
LFT  77  93  76  93 /  20  30  10  40
BPT  78  93  78  92 /  10  30  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...23
Hazardous weather outlook, Aug 19, 5:52 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
552 AM CDT Sat Aug 19 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
201100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
552 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
The primary weather concern today will again be the warmth around
the region, with max heat index values running around 105 degrees.
Although a heat advisory is not in effect today, precautions
against heat-related illness should be maintained.

Widely scattered mainly afternoon thunderstorms are expected over
much of the forecast area. Frequent lightning and brief heavy
rains will be the main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Rain chances will gradually increase through the coming week as a
low pressure area aloft pushes westward across the Gulf of Mexico.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-201100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
552 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

25

In the hours before

Special weather statement, Aug 19, 5:27 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
527 PM CDT SAT AUG 19 2017

LAZ045-053>055-200000-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-St. Mary LA-
527 PM CDT SAT AUG 19 2017

...SPECIAL WEATHER STATEMENT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Castle to 13 miles south of Amelia
to 26 miles southwest of Cocodrie. Movement was southwest at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Stephensville, Bayou
Vista, Belle River, Patterson Memorial Airport, Pierre Part and
Centerville.

LAT...LON 2939 9148 2952 9142 2941 9149 2942 9149
      2955 9141 2954 9145 2954 9147 2953 9151
      2954 9151 3024 9150 3011 9147 3004 9123
      2992 9123 2983 9111 2962 9111 2955 9128
      2943 9127 2948 9129 2933 9136
TIME...MOT...LOC 2226Z 044DEG 8KT 3010 9118 2948 9117 2892 9088

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:27 PM CDTSpecial Weather StatementLCHSt. Mary93 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.